Erythrodermic psoriasis in Adult
Immunocompromised Patient Considerations:
HIV-associated psoriasis is often severe and refractory to treatment. This is interesting, because HIV is a disease of T-lymphocyte depletion and psoriasis is a disease of cytokine-mediated T-lymphocyte proliferation. Psoriasis is nonetheless exacerbated by HIV.
L40.8 – Other psoriasis
200977004 – Erythrodermic psoriasis
Differential Diagnosis & Pitfalls
- Erythrodermic drug eruption
- Chronic, poorly responsive atopic dermatitis with or without secondary infection
- Seborrheic dermatitis
- Stevens-Johnson syndrome / toxic epidermal necrolysis
- Cutaneous T-cell lymphoma (Sezary syndrome)
- Pityriasis rubra pilaris
- Staphylococcal scalded skin syndrome
- Toxic shock syndrome
- Exfoliative dermatitis
- Scarlet fever
- Drug-induced hypersensitivity syndrome (DIHS)
- Erythrodermic dermatomyositis
- Acute generalized exanthematous pustulosis (AGEP) – Clinically indistinguishable from pustular psoriasis. Time of onset and a drug history may help differentiate AGEP from pustular psoriasis. Antibiotics are the likely causative agents in AGEP. Histology can also help differentiate between the two. Also look for high fever, edema of the face, pustular eruption that occurs shortly after drug administration (fewer than 2 days), marked serum leukocytosis with neutrophilia, and associated petechiae, purpura, and vesicles in AGEP.
- DIHS – May rarely present with pustules.
- Subcorneal pustular dermatosis (Sneddon-Wilkinson disease) – Rarely erythrodermic.
- Disseminated herpes simplex